BIROn - Birkbeck Institutional Research Online

The equational theory of Kleene lattices

Andréka, H. and Mikulás, Szabolcs and Németi, I. (2011) The equational theory of Kleene lattices. Theoretical Computer Science 412 (52), pp. 7099-7108. ISSN 0304-3975.

Full text not available from this repository.
Official URL:


Languages and families of binary relations are standard interpretations of Kleene algebras. It is known that the equational theories of these interpretations coincide and that the free Kleene algebra is representable both as a relational and as a language algebra. We investigate the identities valid in these interpretations when we expand the signature of Kleene algebras with the meet operation. In both cases meet is interpreted as intersection. We prove that in this case there are more identities valid in language algebras than in relational algebras (exactly three more in some sense), and representability of the free algebra holds for the relational interpretation but fails for the language interpretation. However, if we exclude the identity constant from the algebras when we add meet, then the equational theories of the relational and language interpretations remain the same, and the free algebra is representable as a language algebra, too. The moral is that only the identity constant behaves differently in the language and the relational interpretations, and only meet makes this visible.

Item Type: Article
Keyword(s) / Subject(s): Kleene algebra, Kleene lattice, equational theory, language algebra, relation algebra
School or Research Centre: Birkbeck Schools and Research Centres > School of Business, Economics & Informatics > Computer Science and Information Systems
Depositing User: Administrator
Date Deposited: 30 Sep 2011 08:31
Last Modified: 17 Apr 2013 12:21

Archive Staff Only (login required)

Edit/View Item Edit/View Item